In the wake of incidents of children falling ill after taking iron and folic acid tablets under its new national programme, Health Ministry on Monday said there was nothing to panic as they had only shown common transitory side affects of the pills.
At the same time, the Ministry has asked Dr S Ramji, professor of paediatrics in Maulana Azad Medical College, to investigate the cases of children being taken ill after consuming the tablets.
Allaying fears of any ill-effects of the tablets, officials said abdomen pain, nausea and vomiting are just "mild side effects" and the Ministry stands by its programme in view of its long-term benefit in helping tackle high incidents of anaemia.
Within a day of the launch of the nation-wide programme, atleast 200 children were taken ill with abdomen pain, nausea and vomiting symptoms in Delhi and another 130 in Solapur district of Maharashtra following consumption of iron and folic acid tablets.
"Around 18 lakh pills were administered in Delhi, 15 lakh in schools and 3 lakh in Anganwadi centres, out of which only 200 children complained of abdomen pain, nausea and vomitting which are mild side effects of taking iron and folic acid tablets.
"The number reporting complaints of side effects is very small. There is nothing to panic about it as in the long term it will help in tackling the problem of anaemia," said Anuradha Gupta, mission director of National Rural Health Mission (NRHM).
She said that all the tablets were from fresh stock which were manufactured in June and the expiry date is in 2015.
"There is no reason of getting scared. These tablets are very safe and effective."
"Not only students, few teachers who took the tablets had similar complaints and children who were admitted in hospitals were discharged within few hours," Gupta said.
The ministry said experts carried out a study in 11 states on 27 million children between 2005-2010 before the programme launch with 15 per cent showing such symptoms.